Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Brownsville, TX

June 22, 2004Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 22, 2004, 11:00 PM CDT for Hidalgo County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 11:00 PM CDT (04:00 UTC)
Expired
Jun 23, 2004, 1:00 AM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 90 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 4.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3174 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 230354
FFWBRO
TXC215-230600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HIDALGO COUNTY IN DEEP SOUTH TEXAS

* UNTIL 100 AM CDT

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL IN SOUTHEAST      
  HIDALGO COUNTY. DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAINFALL 
  PER HOUR IN PARTS OF THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL IN THE      
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE        
  FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE       
  FLOODING INCLUDE...MCALLEN...AND WESLACO.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA IN THE NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 2626 9859 2607 9822 2604 9807 2607 9788
      2645 9789 2646 9801 2661 9796 2663 9800
      2679 9800 2678 9835

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 10:15 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 22, 10:15 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1015 PM CDT TUE JUN 22 2004

.DISCUSSION...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY ACROSS DEEP
SOUTH TEXAS.
&&

.SHORT TERM...A LINE OF SHOWERS AND THUNDERSTORMS, WHICH MOVED
ACROSS DEEP SOUTH TEXAS THIS AFTERNOON AND EVENING, IS EXITING THE
COAST AND MOVING OVER THE COASTAL WATERS. A WIDESPREAD AREA OF
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE ACROSS MOST OF THE RIO
GRANDE VALLEY. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS ARE MOVING
NORTHWARD OVER NORTHERN MEXICO TOWARD THE LOWER RIO GRANDE VALLEY.
SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF
DEEP SOUTH TEXAS OVERNIGHT.  ANOTHER UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE RIO GRANDE VALLEY WEDNESDAY, WHICH MAY TRIGGER
ANOTHER EPISODE OF SHOWERS AND THUNDERSTORMS ACROSS DEEP SOUTH
TEXAS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TXZ248>257.
                                   SCA GMZ130-150-155-170-175.
&&

SYNOPTIC...63
MARINE/AVIATION...54
MESO...MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jun 22, 11:00 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT TUE JUN 22 2004

TXZ248>257-231100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1100 PM CDT TUE JUN 22 2004

...A FLASH FLOOD WATCH IS IN EFFECT FOR DEEP SOUTH TEXAS THROUGH 6 PM
WEDNESDAY....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...CHECK
PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK
ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS ISSUED.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

INCREASED CHANCES FOR RAIN THROUGH THE WEEKEND WILL MAKE FLOODING
MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND WEDNESDAY FOR
RAIN REPORTS. EMERGENCY MANAGERS ARE ASKED TO MONITOR WEATHER
CONDITIONS VERY CLOSELY.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:30 PM CDTFlash Flood WarningBROCameron, Willacy6 hr
Jun 22, 8:30 PM CDTFlash Flood WarningBROHidalgo, Starr3 hr
Jun 23, 6:43 PM CDTFlash Flood WarningBROJim Hogg107 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.